Hail, Campbell
- When
- June 15, 5:00 PM MST
- Where
- Campbell County, 18.45 mi NE of Wright
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.970, -105.280
A severe thunderstorm tracked across areas northeast of Wright, producing hail to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm tracked across areas northeast of Wright, producing hail to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 15, 3:45 PM MST, 1 hour 15 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 445 PM MDT Fri Jun 15 2018 .DISCUSSION...(This Evening Through Friday) Issued at 151 PM MDT Fri Jun 15 2018 Upper-level analysis shows a trough over the Pacific Northwest, and ridging over much of the central/eastern CONUS. Skies across the northern plains are mostly sunny, although radar is picking up on some storms across WY and MT. Surface low over eastern SD and high pressure to the west are keeping winds generally northerly across western SD, but southeasterly across northeastern WY. Temperatures are rising into the 70s and 80s. A shortwave will move through southwest flow into the northern plains this evening. Strong frontogenesis across northeastern WY will support showers and thunderstorms, with severe storms possible, given excellent 0-6 km shear around 60 kts and sufficient instability. Better instability will be farther east, but the forcing isn't as strong there. Besides strong winds and large hail, tornadoes will also be possible: LCLs decrease below 1 km, and 0-1 km helicity and shear increase to near 300 m2/s2 and 20+ kts, respectively. CAMs show storms beginning across northeastern WY around 23-00Z, then spreading across western SD during the evening. Although the greatest potential for severe weather this evening will be across northeastern WY, storms spreading into SD could also be strong to severe, especially with the increasing instability to the east. Chances for showers/storms will linger into Saturday, but the main energy will be to the north of the CWA during the day. Towards the evening, another shortwave is progged to push into the area from the southwest. Thinking the best chance for severe weather will be across south central SD, where MLCAPE is expected to reach 2000-3000 J/kg, and 0-6 km shear will be around 40 kts. Positive theta-e advection may allow storms to persist well into the night. With precipitable water reaching 200% of normal, some heavy rain will be possible with these storms as well. Energy will continue to move into the region Sunday ahead of the west coast upper low, and precipitation will persist across much of the CWA. Isolated thunderstorms will be possible, but it should be mostly just rain showers. From tonight through Sunday night, models are showing 1 to 2 inches of precipitation possible, with some areas approaching 3 inches. Later shifts may consider a flood watch. Highs Sunday will be mainly in the 60s. After a cool and wet weekend, temperatures will gradually start to warm up next week. The ECMWF shows the upper low spinning over the western CONUS through the entire week, whereas the GFS has it weakening into an open trough as it finally shifts eastward. Either way, expect daily chances for showers/storms next week. && .AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening) Issued At 444 PM MDT Fri Jun 15 2018 Scattered TSRA will develop this evening across northeastern Wyoming, then expand and move eastward across western South Dakota. Widespread MVFR CIGS/LCL IFR CIGS will develop over northeastern Wyoming, and most of western South Dakota after 09Z tonight and will improve to VFR at most locations around 18Z on Saturday. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...Pojorlie
Hazardous Weather Outlook National Weather Service Rapid City SD 953 AM MDT Fri Jun 15 2018 SDZ024-025-027>029-041-WYZ054>058-071-161300- Northern Black Hills-Northern Foot Hills-Southern Foot Hills- Central Black Hills-Southern Black Hills-Fall River- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 953 AM MDT Fri Jun 15 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...TODAY AND TONIGHT There is a Slight Risk of severe thunderstorms later this afternoon and tonight. While large hail and damaging winds are the main threats, an isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight risk of severe thunderstorms on Saturday, with large hail and damaging winds the main threats. Heavy rainfall is also possible through Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ012-026-030-031-042-044-072>074-161300- Butte-Rapid City-Custer Co Plains-Pennington Co Plains- Oglala Lakota-Bennett-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- 953 AM MDT Fri Jun 15 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...TODAY AND TONIGHT There is marginal risk of severe thunderstorms later today and tonight, with large hail and damaging winds the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight risk of severe thunderstorms on Saturday, with large hail and damaging winds the main threats. Heavy rainfall is also possible through Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-013-014-032-043-046-047-049-161300- Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-Jackson- Mellette-Todd-Tripp- 953 AM MDT Fri Jun 15 2018 /1053 AM CDT Fri Jun 15 2018/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Thunderstorms with locally heavy rainfall are tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight risk of severe thunderstorms on Saturday, with large hail and damaging winds the main threats. Heavy rainfall is also possible through Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
451 PM MDT FRI JUN 15 2018
WYZ055-152330-
Southern Campbell WY-
451 PM MDT FRI JUN 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CAMPBELL COUNTY
UNTIL 530 PM MDT...
At 451 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Pumpkin Buttes, or 22 miles west of Wright, moving
northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Savageton.
LAT...LON 4390 10600 4412 10564 4386 10544 4373 10598
4379 10603
TIME...MOT...LOC 2251Z 235DEG 21KT 4382 10593
SherburnSpecial Weather Statement
National Weather Service Rapid City SD
543 PM MDT FRI JUN 15 2018
WYZ054-055-160030-
Northern Campbell WY-Southern Campbell WY-
543 PM MDT FRI JUN 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 630
PM MDT...
At 543 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Gillette, moving northeast at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gillette, Camplex Event Facility and Gillette Airport.
This Includes Interstate 90 in Wyoming between Mile Markers 117 and
131.
LAT...LON 4409 10555 4411 10567 4418 10568 4454 10555
4455 10520
TIME...MOT...LOC 2343Z 212DEG 39KT 4418 10559
SherburnThe Rapid City radar (KUDX), 197 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756723, 756724.